Alert archive / New York / Special Weather Statements in 2016
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jan 20, 2016, 7:26 PM EST for Chautauqua County, New York. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 20, 2016, 7:26 PM EST (00:26 UTC)
- Expired
- Jan 20, 2016, 8:45 PM EST
- In force
- 79 min
- Issued by
- NWS Buffalo, NY
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 83 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
931
WWUS81 KBUF 210026
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
726 PM EST WED JAN 20 2016
NYZ019-020-210145-
CATTARAUGUS-CHAUTAUQUA-
726 PM EST WED JAN 20 2016
...A BAND OF LAKE EFFECT SNOW WILL IMPACT FAR WESTERN PORTIONS OF
THE SOUTHERN TIER...
A BAND OF LAKE ENHANCED SNOW WILL DROP SOUTHWARD OFF LAKE ERIE
THROUGH 845 PM. THIS WILL BRING A BRIEF PERIOD OF HEAVY SNOW TO THE
NEW YORK STATE THRUWAY FROM THE PENNSYLVANIA STATE LINE TO DUNKIRK
AND TO THE CHAUTAUQUA RIDGE. THE HEAVY SNOW WILL ONLY LAST ABOUT AN
HOUR...WITH AN INCH OR TWO ACCUMULATION EXPECTED AS THIS WEATHER
MOVES THROUGH. MOTORISTS SHOULD EXERCISE CAUTION.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 90 BETWEEN EXITS 61 AND 58.
INTERSTATE 86 BETWEEN EXITS 4 AND 6.
LAT...LON 4227 7976 4241 7945 4249 7935 4249 7933
4253 7925 4257 7911 4240 7889 4208 7976
TIME...MOT...LOC 0020Z 287DEG 5KT 4254 7919
$$
APFFELWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jan 20, 7:00 PM EST, 26 minutes earlier.
Area forecast discussion, Jan 20, 7:00 PM EST, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 700 PM EST WED JAN 20 2016 .SYNOPSIS... LAKE EFFECT SNOW WILL CONTINUE TO FALL SOUTH AND SOUTHEAST OF BOTH LAKE ERIE AND LAKE ONTARIO THROUGH THURSDAY AS COLD AIR FLOWS OVER THE LAKE WATERS. HIGH PRESSURE WILL THEN BUILD ACROSS THE REGION FRIDAY AND BRING QUIET...DRY CONDITIONS. A MAJOR STORM SYSTEM WILL PASS WELL TO OUR SOUTH FRIDAY AND INTO THE WEEKEND...WITH SNOWS STAYING JUST TO OUR SOUTH AND EAST. && .NEAR TERM /THROUGH THURSDAY/... A UPPER LEVEL TROUGH ACROSS SOUTHERN ONTARIO AND LAKE ERIE THIS EVENING WILL MOVE EASTWARD AND ACROSS THE REGION OVERNIGHT. AHEAD OF THIS...CONDITIONS FOR LAKE EFFECT SNOW ARE QUITE MARGINAL WITH ONLY LIGHT SNOW OR FLURRIES. HOWEVER...THIS WILL PROVIDE SOME MOISTURE AND ALSO PROVIDE A DEEPER EQUILIBRIUM LEVELS WHICH WILL RISE TO ABOUT 7K FEET. THE SHORTWAVE WILL ONLY PROVIDE VERY LIMITED LIFT WITH MOST AREAS RECEIVING A DUSTING TO AN INCH OF SNOW. THIS INCLUDES THE BUFFALO METRO AREA. HOWEVER...LOCALLY HIGHER AMOUNTS IN THE 2 TO 4 INCH RANGE CAN BE EXPECTED IN SOME AREAS DUE TO LAKE ENHANCEMENT. AT 700 PM...RADAR SHOWS A STEADIER BAND OF SNOW ACROSS CENTRAL LAKE ERIE WHICH IS ROUGHLY ALIGNED WITH A SURFACE CONVERGENCE BOUNDARY. THIS IS FAIRLY WELL MODELED BY HIGH RESOLUTION GUIDANCE WITH THE GENERAL CONSENSUS PUSHING IT SOUTH OF DUNKIRK ACROSS CHAUTAUQUA COUNTY THIS EVENING. THIS WILL BRING A QUICK INCH OR TWO OF SNOW TO FAR WESTERN PORTIONS OF THE SOUTHERN TIER BEFORE WEAKENING AS IT GETS FURTHER FROM ITS SOURCE OF MOISTURE. GUIDANCE ALSO DEVELOPS A BAND OF SNOW ACROSS LAKE ONTARIO AND ALTHOUGH THIS IS NOT ON RADAR...SURFACE OBS DO CONFIRM THAT THERE IS A CONVERGENCE BOUNDARY SO THERE IS HIGH CONFIDENCE THAT IT WILL DEVELOP. WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE UPPER LEVEL DISTURBANCE WHICH WILL PUSH THIS BAND ONSHORE LATE THIS EVENING AND INTO THE EARLY MORNING HOURS. THIS WILL ALSO BRING A BURST OF SNOW...PRODUCING 1 TO 3 INCHES AS IT DROPS OFF THE LAKE. THIS WILL PROBABLY IMPACT THE ROCHESTER METRO AREA BETWEEN MIDNIGHT AND DAYBREAK THURSDAY. LAKE EFFECT SNOW WILL LINGER OFF LAKE ONTARIO INTO THURSDAY...BUT MOST OF THE ACCUMULATION IS LIKELY TO BE OVERNIGHT WITH THE SHORTWAVE. AMOUNTS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA. LATER TOMORROW AS HIGH PRESSURE EXPANDS FARTHER EASTWARD LAKE SNOWS OFF LAKE ONTARIO SHALL TOO FURTHER DIMINISH. EAST OF LAKE ONTARIO DRIER AIR SHOULD WIN OUT...EVEN WITH THE VERY WEAK AREA OF LOW PRESSURE APPROACHING. THOUGH SOME CLOUDS TONIGHT...A DRY FORECAST WILL BE IN PLACE FOR EAST OF THE LAKE. TEMPERATURES TONIGHT WILL AGAIN BE IN THE TEENS SOUTH OF LAKE ONTARIO...AND SINGLE DIGITS EAST OF THE LAKE. TOMORROW EXPECT SIMILAR READINGS TO TODAY WITH HIGHS IN THE 20S. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... MARGINAL LAKE INFLUENCES CONTINUE THURSDAY NIGHT INTO FRIDAY AS 850 MB TEMPERATURES LINGER FROM AROUND -12C TO -14C...WHILE MODEL SOUNDINGS SHOW INVERSION HEIGHTS BETWEEN 4K AND 6K FT. THIS WILL BE JUST ENOUGH TO KEEP SOME SCATTERED SNOW SHOWERS GOING SOUTHEAST OF THE LAKES IN A GENERAL NORTHWEST FLOW REGIME. LAKE INFLUENCES FIZZLE BY FRIDAY AFTERNOON AS DRIER ADVECTS IN FROM THE NORTH AS HIGHS STARTS TO BUILD DOWN FROM CANADA AND THE NORTHERN GREAT LAKES. THE REMAINDER OF THE PERIOD WILL BE DRY WITH INCREASING UPPER CLOUD COVER ON THE NORTHERN AND WESTERN FRIDGE OF THE DEVELOPING EAST COAST SYSTEM. TEMPERATURES SHOULD RUN A FEW DEGREES BELOW NORMAL THROUGH THE PERIOD WITH MOST HIGHS IN THE MID 20S ON THE LAKE PLAINS AND LOWER 20S ON THE HILLS...AND UPPER TEENS NORTH COUNTRY. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... LATEST MEDIUM RANGE MODELS AND ENSEMBLE FORECASTS SUGGESTING THE CUTOFF LOW WILL BE CENTERED IN VICINITY OF THE CAROLINA COAST SATURDAY NIGHT...BEFORE MOVING OFF THE MID ATLANTIC COAST SUNDAY. MEANWHILE...WEAK UPPER RIDGING/NEARLY ZONAL FLOW WILL DEVELOP OVER THE GREAT LAKES DURING THE WEEKEND. THE WEAK UPPER RIDGE OVER THE GREAT LAKES DURING THE WEEKEND WILL EXIT EAST...WHILE A NORTHERN PLAINS MID LEVEL TROUGH PUSHES INTO THE GREAT LAKES BY MID WEEK. 850 MB TEMPERATURES WITHIN THIS PATTERN ARE EXPECTED TO WARM TO AROUND -2C DURING THE WEEKEND BEFORE FALLING BACK TO AROUND -10C WEDNESDAY. OVERALL SEASONAL TO SLIGHTLY ABOVE NORMAL TEMPERATURES ARE EXPECTED ACROSS WESTERN AND NORTH CENTRAL NEW YORK THROUGH THE PERIOD. AT THE SURFACE...AREA OF HIGH PRESSURE WILL STRETCH FROM QUEBEC THROUGH THE GREAT LAKES AND TO THE GULF SATURDAY NIGHT AND SUNDAY...AS THE DEEP STORM SYSTEM LIFTS NORTH ALONG AND OFF THE EASTERN SEABOARD. HOWEVER...A WEAK FRONTAL BOUNDARY OVER THE NORTHERN PLAINS SUNDAY NIGHT WILL PUSH EAST INTO THE REGION MONDAY NIGHT...BEFORE A STORM SYSTEM ORGANIZES OVER THE CENTRAL PLAINS AND LIFTS INTO THE OHIO VALLEY TUESDAY AND INTO NEW ENGLAND BY WEDNESDAY. MODEL SOUNDINGS AND MOISTURE FIELDS SHOWING A VERY DRY AIRMASS OVER THE EASTERN GREAT LAKES THROUGH SUNDAY NIGHT...BEFORE MOISTURE RAMP UP MONDAY IN ADVANCE OF APPROACHING PLAINS BOUNDARY. OVERALL WILL KEEP THE FORECAST AREA DRY THROUGH MONDAY WITH INCREASING CHANCES FOR SNOW...PERHAPS SOME MIXED RAIN MONDAY NIGHT THROUGH WEDNESDAY. LAKE ENHANCE/UPSLOPE WESTERLY FLOW SNOWS COULD BECOME AN ISSUE AS WE MOVE THROUGH TUESDAY AND WEDNESDAY WITH POTENTIALLY MODERATE ACCUMULATIONS OVER THE HIGHER ELEVATIONS EAST OF THE LAKES. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... AN UPPER LEVEL TROUGH WILL MOVE FROM W-E ACROSS THE AREA TONIGHT. THIS WILL BRING A GENERAL LIGHT SNOW SOUTH OF LAKE ONTARIO WITH ONLY MVFR CONDITIONS OUTSIDE OF LAKE EFFECT. THE LAKES WILL ENHANCE SNOW SOME AT JHW/ROC WITH A PERIOD OF IFR CONDITIONS EXPECTED WHEN BANDS OF STEADIER SNOW MOVE ACROSS THESE LOCATIONS. VSBY MAY BRIEFLY LOWER TO A HALF MILE OR LESS AT THESE LOCATIONS...BUT THIS WOULD BE BRIEF LASTING LESS THAN AN HOUR. CONDITIONS WILL IMPROVE THURSDAY WITH THE DEPARTURE OF THIS DISTURBANCE. EXPECT A MIX OF MVFR/VFR CONDITIONS MID-MORNING THURSDAY THROUGH THURSDAY EVENING. ART IS NORTH OF THIS AND SHOULD STAY VFR THROUGHOUT THE 00Z TAF CYCLE. OUTLOOK... FRIDAY THROUGH SUNDAY...MAINLY VFR...WITH A CHANCE OF LIGHT SNOW/ MVFR ACROSS INTERIOR PORTIONS OF THE SOUTHERN TIER AND NORTH COUNTRY FRIDAY NIGHT AND SATURDAY. MONDAY...MAINLY VFR WITH A CHANCE FOR MVFR FLIGHT CONDITIONS MONDAY NIGHT. && .MARINE... AS HIGH PRESSURE PRESSES TOWARDS THE LAKES TONIGHT EXPECT A PERIOD OF NON SMALL CRAFT ADVISORY CONDITIONS ON THE LAKES. THESE CONDITIONS SHOULD PERSIST INTO FRIDAY...WHEN INCREASING NORTHEAST WINDS MAY NECESSITATE ANOTHER ROUND OF SCA CONDITIONS. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...THOMAS NEAR TERM...APFFEL/THOMAS SHORT TERM...TMA LONG TERM...TMA AVIATION...APFFEL MARINE...APFFEL/THOMAS
Hazardous weather outlook, Jan 20, 3:51 PM EST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 351 PM EST WED JAN 20 2016 NYZ001>008-010>014-019>021-085-212100- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 351 PM EST WED JAN 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-212100- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 351 PM EST WED JAN 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE ONTARIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jan 20, 7:26 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
726 PM EST WED JAN 20 2016
NYZ019-020-210145-
CATTARAUGUS-CHAUTAUQUA-
726 PM EST WED JAN 20 2016
...A BAND OF LAKE EFFECT SNOW WILL IMPACT FAR WESTERN PORTIONS OF
THE SOUTHERN TIER...
A BAND OF LAKE ENHANCED SNOW WILL DROP SOUTHWARD OFF LAKE ERIE
THROUGH 845 PM. THIS WILL BRING A BRIEF PERIOD OF HEAVY SNOW TO THE
NEW YORK STATE THRUWAY FROM THE PENNSYLVANIA STATE LINE TO DUNKIRK
AND TO THE CHAUTAUQUA RIDGE. THE HEAVY SNOW WILL ONLY LAST ABOUT AN
HOUR...WITH AN INCH OR TWO ACCUMULATION EXPECTED AS THIS WEATHER
MOVES THROUGH. MOTORISTS SHOULD EXERCISE CAUTION.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 90 BETWEEN EXITS 61 AND 58.
INTERSTATE 86 BETWEEN EXITS 4 AND 6.
LAT...LON 4227 7976 4241 7945 4249 7935 4249 7933
4253 7925 4257 7911 4240 7889 4208 7976
TIME...MOT...LOC 0020Z 287DEG 5KT 4254 7919
APFFELThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 9:59 PM EST | Special Weather Statement | BUF | Monroe, Orleans, Wayne | 106 min |
| Jan 21, 6:22 AM EST | Lake Effect Snow Advisory | BUF | Monroe, Wayne | 9 hr |
Nearby
Special Weather Statements in New York, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.